There is an increasing interest in the health risks related to the use of herbal remedies. Although most consumers think that phytomedicines are safe and without side effects, interactions between complementary alternative and conventional medicines are being described.
The aim of this clinical case report is to highlight the importance of the safe use of herbal remedies by providing a clinical interaction study between pharmaceutical medicines and herbal medicinal products.
The case of a patient self-medicated with Valeriana officinalis L. and Passiflora incarnata L. while he was on lorazepam treatment is described. Handshaking, dizziness, throbbing and muscular fatigue were reported within the 32 h before clinical diagnosis. The analysis of family medical history ruled out essential tremor, Parkinson’s disease, Wilson’s disease and other symptom-related pathologies. His medical history revealed a generalized anxiety disorder and medicinal plant consumption but no neurological disorder. Appropriate physical examination was carried out.
An additive or synergistic effect is suspected to have produced these symptoms. The active principles of Valerian and passionflower might increase the inhibitory activity of benzodiazepines binding to the GABA receptors, causing severe secondary effects.
Due to the increase in herbal product self-medication, the use of herbal remedies should be registered while taking the personal clinical history. Multidisciplinary teams should be created to raise studies on medicinal plants with impact on medical praxis.